Alert archive / Nevada / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS Reno, NV
NWS Reno, NV issued this snow squall warning at Jan 10, 2024, 5:35 PM PST for Churchill County, Lyon County, Mineral County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2024, 5:35 PM PST (01:35 UTC)
- Expired
- Jan 10, 2024, 7:30 PM PST
- In force
- 115 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Churchill County, NV, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 126 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WWUS55 KREV 110135
SQWREV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Reno NV
535 PM PST Wed Jan 10 2024
NVC001-019-021-110330-
/O.NEW.KREV.SQ.W.0002.240111T0135Z-240111T0330Z/
Churchill NV-Mineral NV-Lyon NV-
535 PM PST Wed Jan 10 2024
The National Weather Service in Reno has issued a
* Snow Squall Warning for...
Southern Churchill County in west central Nevada...
Mineral County in western Nevada...
Lyon County in west central Nevada...
* Until 730 PM PST.
* At 531 PM PST, a dangerous snow squall was located along a line
along the Highway 50 corridor east of Stagecoach moving south at
30 mph.
HAZARD...Flash freeze on roads. Intense bursts of heavy snow.
Gusty winds leading to blowing snow and rapidly falling
visibility. Wind gusts up to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
Expect deteriorated road conditions along US-95 Alt, US-50 from
Stagecoach to Middlegate, US-95 from Fallon to Mina, and SR-208 to
Smith Valley.
Locations impacted include...
Lahontan Reservoir, Hawthorne, Yerington, Luning, Mina, Wabuska,
Silver Springs, Smith, Fort Churchill Station, Mason, Walker Lake,
Weed Heights, Mina Airport, Junction U.S 50 And NV 839, Junction Nv
339 And Nv 208, Schurz, Nv 361 At Mineral-Nye Co Line South Of
Gabbs), Rawhide, and Hawthorne Industrial Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways will quickly freeze and remain hazardous after the snow
decreases in intensity.
Slow Down and turn on headlights! Rapid changes in visibility and
road conditions are expected with this dangerous snow squall. Be
alert for sudden whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3824 11797 3849 11888 3873 11935 3908 11931
3948 11937 3956 11932 3937 11874 3925 11772
3914 11781 3909 11780 3900 11819 3889 11816
3848 11770
TIME...MOT...LOC 0131Z 347DEG 27KT 3914 11775 3925 11870 3949 11944
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
BWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this snow squall warning went out at Jan 10, 2:08 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 10, 2:08 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
208 PM PST Wed Jan 10 2024
.SYNOPSIS...
A cold front will bring continued strong winds and periods of
heavy snow to the region through this evening. Expect rough travel
through Thursday morning. Much improved weather is forecast
Thursday afternoon through Friday mid-day, though temperatures
will be rather chilly. Our next storm moves in Friday evening into
Saturday with mountain snow and valley rain/snow showers.
Conditions next week are trending drier with a slow warming trend.
&&
.DISCUSSION...
* No major changes to the forecast and messaging for our ongoing
winter storm with widespread strong winds and bands of heavy
snow through this evening. Going to be rough travel for many.
Radar & wind observations are lining up more or less with the
latest high-res guidance.
* We're mainly concerned about potential boom scenarios where
snowfall rates of 1-2"/hour in W Nevada from through 9 PM could
yield some impressive totals and hit warning criteria in some
areas. HREF really hitting areas east of Susanville to
Winnemucca along with Fernley-Fallon-Hawthorne-Yerington areas
for excess of 6".
* Reno-Carson still have potential for 4"+ with NBM showing 60%
odds of that level for some of the Sierra Front. HREF showing
high probability for 2-3"/hour in the Sierra including around
Donner Pass through 8 PM and Tioga-Mammoth areas 6 PM to
Midnight. Blowing snow will be a factor, producing low
visibility. Can't rule out thundersnow even in W Nevada with
steep lapse rates in FV3/HRRR.
* Cold & dry airmass moves in rapidly by daybreak tomorrow.
However travel for the AM commute will be sketchy with snow and
ice slow to melt on untreated roads/walkways. Quiet weather
with upper ridge Thursday into Friday mid-day.
* Next storm has shown a little more spice in latest simulations
for Friday evening into Saturday with the NBM 75-90th percentile
"boom" scenarios showing 2-3 feet of snow for Sierra crest. A
touch warmer storm with rain-snow lines anywhere from
5500-7000', so travel impacts for ski traffic Friday evening
into Saturday will be considerable. Light rain showers and
breezy winds for W Nevada valleys are a good bet especially for
Saturday.
* Next week, even starting Sunday, is trending drier with
gradually warming temperatures in latest NBM guidance. That
being said, there's still a signal for a potential storm
Tuesday-Wednesday next week. Nothing big by January standards:
light-moderate mountain snow, light rain showers and breezy
winds in valleys.
-Chris
&&
.AVIATION...
* Rough day and night ahead for flying in the region with
impressive cold front bringing widespread strong W/NW winds and
turbulence/shear, along with periods of heavy snow including W
Nevada airfields. Periods of IFR/LIFR conditions in snow squalls
are likely based on latest HRRR/HREF guidance, especially
between 23z-04z, including RNO/CXP/MEV/NFL/HTH. Runway
accumulations a good bet, with snowfall rates potentially
1-2"/hour at times.
* Thursday is looking much better with a high pressure ridge
working in aloft along with lighter winds. Drier air should also
result in mainly scattered clouds. Cold air will help keep non-
treated surfaces snowy and icy into Thursday.
-Chris
&&
.AVALANCHE...
* Ongoing winter storm continues, with impressive snowfall rates
likely in the Sierra, 2-3"/hour along the crest and even into
Tahoe basin and E Sierra communities at times. Enough
atmospheric instability present for thundersnow/lightning. This
along with strong winds will make for dangerous whiteout
conditions. Sierra crest gusts over 100 mph certain, with gusts
into the 40s/50s possible for mountain valleys at times.
* SWE projections for this storm did tick up over past 24 hours
worth of models. Now showing 1.5-2" along crest west of Tahoe,
0.5-1" along east side of Tahoe and for the crest areas in Mono
Co. Snow density will be low, lots of blowing, with ratios
14-20:1 in the mountains.
* Well below normal temperatures Thursday will rebound Friday
ahead of our next storm which is trending more interesting
snow-wise for Friday evening through Saturday.
* Still lots of variability with that storm, as NBM 25th
percentile is showing barely a few inches of snow along the
crest while 75th percentile has 2-2.5 feet! "Best guess" on SWE
is 1-2" along crest, with 0.5-1" for east side mountains.
Warmer storm with snow lines 5500-7000' and snow ratios closer
to "average" 10-12:1. Hard to call on the winds with the model
variability, but probably safe to assume another round of strong
gusts on Sierra ridges Friday afternoon into Saturday with NBM
showing 70%+ gusts 60 MPH or higher.
-Chris
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 10 PM PST this evening NVZ003>005.
Winter Storm Warning until 1 AM PST Thursday NVZ002.
Winter Weather Advisory until 1 AM PST Thursday NVZ001.
CA...Winter Weather Advisory until 10 PM PST this evening CAZ070-071.
Winter Storm Warning until 1 AM PST Thursday CAZ072.
Winter Weather Advisory until 4 AM PST Thursday CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:28 AM PST | Winter Storm Watch | REV | Douglas, Washoe | 15 hr |
Nearby
Snow Squall Warnings in Nevada, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.